Alert archive / New Mexico / Flash Flood Warnings in 2010
Flash Flood Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2010, 6:29 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2010, 6:29 AM MDT (12:29 UTC)
- Expired
- Sep 23, 2010, 9:30 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 189 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
556 WGUS54 KMAF 231229 FFWMAF NMC015-231530- /O.NEW.KMAF.FF.W.0059.100923T1229Z-100923T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 AM MDT THU SEP 23 2010 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 930 AM MDT * AT 620 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING WITHIN THE CITY OF CARLSBAD. FOUR FEET OF WATER WAS REPORTED TO BE OVER HIDALGO ROAD. ALTHOUGH MOST OF THE HEAVY RAIN HAS ENDED FOR CARLSBAD...FLASH FLOODING IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL HOURS DUE TO THE AMOUNT OF RAINFALL THAT HAS OCCURRED. INDIVIDUALS TRAVELING IN AROUND CARLSBAD NEW MEXICO AND ALONG US62 SHOULD USE EXTREME CAUTION. LOW WATER CROSSINGS ALONG DARK CANYON SHOULD BE AVOIDED. FIND AN ALTERNATE ROUTE OR WAIT FOR THE FLOOD WATERS TO SUBSIDE. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD NORTH AND AVALON. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...NORTH SEVEN RIVERS...SHEEP DRAW...BLACK RIVER...ROCKY ARROYO AND DARK CANYON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3261 10435 3259 10399 3222 10402 3226 10447 $$
1 follow-up statement
043 WGUS74 KMAF 231443 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 843 AM MDT THU SEP 23 2010 NMC015-231530- /O.CON.KMAF.FF.W.0059.000000T0000Z-100923T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 843 AM MDT THU SEP 23 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MDT FOR CENTRAL EDDY COUNTY... AT 830 AM MDT...LOCAL EMERGENCY MANAGEMENT AND NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT FLASH FLOODING OVER CENTRAL AND SOUTH CENTRAL EDDY COUNTY. WATER IS STILL FLOWING ACROSS HIDALGO ROAD AND DARK CANYON ROAD SOUTHWEST OF CARLSBAD. MOTORISTS SHOULD AVOID THIS AREA ENTIRELY. IN ADDITION...RAINFALL HAS NOW INCREASED OVER THE WARNED AREA WHICH WILL CONTINUE TO RESULT IN FLASH FLOODING IN AND AROUND THE CITY OF CARLSBAD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD NORTH AND AVALON. PRECAUTIONARY/PREPAREDNESS ACTIONS... STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS RIVER...NORTH SEVEN RIVERS...SHEEP DRAW...BLACK RIVER...ROCKY ARROYO AND DARK CANYON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3261 10435 3259 10399 3222 10402 3226 10447 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 5:25 AM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Sep 23, 5:25 AM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT THU SEP 23 2010
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
MESSY CONDITIONS ON TAP NEXT 24 HRS...AS REMNANTS OF GEORGETTE
STREAM NE INTO THE REGION...RESULTING IN PERIODS OF SHRA/ISOLATED
CONVECTION...W/MODELS FOCUSING ON LATE AFTERNOON. CIGS WILL BOUND
BETWEEN VFR/MVFR OVER THE NEXT 18 HRS OR SO...THEN DETERIORATE
AFTER 06Z. NAM INITIALIZED A BIT BETTER ON LOW LEVEL MSTR THAN THE
GFS...BUT NAM GUIDANCE APPEARS TO BE OVERDONE...AS IT HAS BEEN THE
LAST FEW DAYS.
&&
.PREV DISCUSSION... /ISSUED 343 AM CDT THU SEP 23 2010/
DISCUSSION...
UPPER TROUGH MOVING IN FROM THE WEST WILL CONTINUE THE UNSETTLED
WEATHER FOR THE AREA. TROPICAL MOISTURE OFF OF T.D. GEORGETTE THAT
MOVED UP THROUGH THE GULF OF CALIFORNIA YESTERDAY WILL CREATE THE
POTENTIAL FOR HEAVY RAIN TODAY ACROSS SOUTHEAST NEW MEXICO AND PARTS
OF WEST TEXAS. AS THIS TROUGH MOVES EAST FRIDAY HIGH PRESSURE OVER
THE EASTERN U.S. WILL BUILD WEST AGAIN BECOMING CENTERED OVER
SOUTHERN CALIFORNIA BY SATURDAY. THIS WILL PUT THE REGION INTO
NORTHWEST FLOW ALOFT WHICH IS ALSO FAVORABLE FOR RAIN IN THE AREA
AND PUSH A SHEAR AXIS ACROSS THE AREA SUNDAY.
AS OF LATE LAST NIGHT GEORGETTE MOVED INLAND AND BECAME A REMNANT
LOW LEAVING ABUNDANT PACIFIC MOISTURE ACROSS NORTHERN MEXICO... NEW
MEXICO... AND WEST TEXAS. HEAVY RAIN DID FALL LAST NIGHT ACROSS
EDDY... LEA... AND PORTIONS OF CULBERSON COUNTY WITH THE POTENTIAL
FOR ADDITIONAL HEAVY RAIN TODAY. WILL ISSUE A FLASH FLOOD WATCH FOR
THESE COUNTIES AND INCLUDE JEFF DAVIS AND PRESIDIO ALSO AS MET
GUIDANCE GIVES THE HIGHEST POPS FOR THE SOUTH ACROSS MARFA. HAVE
INCREASED POPS FOR THESE LOCATIONS TO LIKELY CATEGORY. AS OF 09Z
NEW STORM DEVELOPMENT HAS BEGUN ACROSS ELP AREA. LATER SHIFTS MAY
NEED TO EXPAND THE WATCH AREA INTO THE WESTERN PERMIAN BASIN.
GFS/MAV MUCH DRIER... BUT BASED ON MODEL INITIALIZATION/RADAR
COMPARISON WILL LEAN TOWARD ETA/MET.
RAIN AND CLOUDS WILL HELP TO SUPPRESS HIGH TEMPERATURES. WILL
CONTINUE PREVIOUS SHIFTS BELOW GUIDANCE FORECAST. LOW CLOUDS
RETURNED TO THE PERMIAN BASIN BY MIDNIGHT AND SHOULD REMAIN ACROSS
THE EAST INTO THE AFTERNOON. STRATUS RETURNS AGAIN FRIDAY MORNING
AND TO A LESSER EXTENT SATURDAY MORNING. THIS SHOULD HELP TO KEEP
OVERNIGHT LOWS UP. ON FRIDAY A SURFACE RIDGE BUILDS INTO THE AREA
PUSHING A WEAK FRONT INTO THE REGION. MODELS DEVELOP PRECIP ALONG
THIS FEATURE. SURFACE WIND SHOULD BECOME EASTERLY ACROSS THE AREA
WHICH IS UPSLOPE/COOLER. ON SATURDAY A SECONDARY PRESSURE SURGE
BUILDS SOUTH WITH THE WIND BECOMING NORTHEASTERLY AGAIN.
WET CONDITION CONTINUE IN THE FORECAST WITH CHANCE TO SLIGHT CHANCE
POPS THROUGH MONDAY... AFTER THAT CONDITIONS BEGIN TO DRY OUT AND
RAIN CHANCES DROP QUICKLY AS UPPER RIDGE BUILDS IN FROM THE WEST.
BASED ON LONG RANGE MODELS IT IS NOT UNTIL THE MIDDLE OF NEXT WEEK
TIL A LEESIDE TROUGH DEVELOPS THAT STRONG SOUTHERLY FLOW RETURNS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
PLATEAU...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
44Hazardous weather outlook, Sep 23, 3:14 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 AM CDT THU SEP 23 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-240915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 414 AM CDT THU SEP 23 2010 /314 AM MDT THU SEP 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... REMNANTS OF TROPICAL DEPRESSION GEORGETTE WILL STREAM NORTHEAST INTO WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. AS A RESULT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER SOUTHEAST NEW MEXICO...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING AND VERY HEAVY DOWNPOURS. BECAUSE OF THIS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO...CULBERSON...REEVES... JEFF DAVIS...AND PRESIDIO COUNTIES...AND A PORTION OF BREWSTER COUNTY CONTAINING ALPINE. ONE TO TWO INCHES OF RAINFALL WILL BE POSSIBLE IN THESE AREAS...WITH HIGHER LOCALIZED AMOUNTS. SOUTHEAST NEW MEXICO AND THE GUADALUPE MOUNTAINS RECEIVED BETWEEN TWO AND THREE INCHES OF RAINFALL WEDNESDAY AFTERNOON AND NIGHT...AND SATURATED SOILS WILL EXACERBATE FLASH FLOODING AS A RESULT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE BEST CHANCE FOR THUNDERSTORMS WILL SHIFT FARTHER SOUTH AND EAST THROUGH MONDAY. HEAVY RAIN WILL CONTINUE TO BE THE MAIN CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...LOCAL INTERESTS SHOULD KEEP ABREAST WITH THE POTENTIAL FOR LOCAL FLOODING AND FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 6:47 PM MDT | Areal Flood Advisory | MAF | Eddy | 118 min |
| Sep 22, 7:26 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 22, 7:35 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 22, 9:34 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 22, 10:29 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 22, 11:05 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Sep 23, 1:42 AM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Sep 23, 2:50 AM MDT | Flash Flood Watch | MAF | Eddy, Lea | 63 hr |
| Sep 23, 5:37 AM MDT | Areal Flood Advisory | MAF | Eddy | 113 min |
| Sep 23, 9:15 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.